Tennessee, 2023

Tornadoes and Flash Flooding in Tennessee, February 16, 2023

February 16, 2023 · NWS OHX · 20 events in 10 counties and zones

A storm system and its associated cold front racing across the Great Plains combined with moist southerly flow at the surface resulted in a line of thunderstorms that impacted Middle Tennessee on February 16, 2023. As this line moved into the area that provided abundant wind shear and sufficient instability, they strengthened and quickly turned severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$216,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A storm system and its associated cold front racing across the Great Plains combined with moist southerly flow at the surface resulted in a line of thunderstorms that impacted Middle Tennessee on February 16, 2023. As this line moved into the area that provided abundant wind shear and sufficient instability, they strengthened and quickly turned severe. Several reports of large hail and damaging winds were received, and three tornadoes were confirmed across southern Middle Tennessee. While these three tornadoes were weak with 2 EF0s and 1 EF1, they were the first tornadoes in Middle Tennessee since January 1, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 16, 10:56 AM CST, 59 minutes earlier.

Area forecast discussion, Feb 16, 10:56 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1056 AM CST Thu Feb 16 2023

...New UPDATE...

.UPDATE...
Issued at 1056 AM CST Thu Feb 16 2023

Tweaked current hourly temperature, dewpoint, wind speed/wind
direction, and sky condition grids blending them with previously
forecasted associated hourly gridded late morning through early
afternoon hourly values. CONSShort 16/15Z initializing best and
depicts most realistically weather pattern evolution through
remainder of morning hours as compared to fellow CAMs solutions.
Today's latest SPC Convective Outlook as for areal coverage and
reasoning has not changed much for mid state region from previous
issuance. Current regional temperature trends generally in line
with forecasted afternoon highs. Current atmospheric status across
our area continues to support previous morning forecast issuance
reasoning. Remainder of forecast continues to be on track. Sent
out a few minutes ago a refreshed suite of forecast products.

&&

.SHORT TERM...
(Today through Friday)
Issued at 218 AM CST Thu Feb 16 2023

This is turning out to be a very interesting forecast for
February! I might have even forgotten for a bit that it is barely
mid February. We had a few strong storms overnight with the warm
sector but this has transitioned to a heavy rainfall threat at the
moment. 06Z sounding had a surface cape of 62 J/KG but a PW of
1.20 inches. Cancelled Watch #34 for our CWA as convection seems
to be elevated and HRRR shows the CAPE really dropping off through
10Z. Fully expect additional watches later this morning and
afternoon with the very strong cold front.

Severe parameters from the 06Z HRRR is very impressive today
especially this afternoon and early evening. It has very high
shear and helicity through the day. MUCAPE picks up near the
Tennessee River by 15/16Z to 1100+ J/KG and spreading to Nashville
Metro by 18/20Z of 1200+ J/KG and then dropping to 500-700 J/KG
by 23Z. Timing is very challenging as it seems like the potential
for severe weather will be through the day. It might be easier to
say when it will end and that will be with the cold front. Making
an educated guess...the best timing is just out a head and with
the front...or from noon west to 6 pm east. Please stay weather
aware as all severe weather types of straight line
winds...hail...and tornadoes will be possible. The HRRR supercell
composite and Significant Tornado Parameter really highlights
several areas across middle TN from 18-00Z. Please stay weather
aware and please encourage your social network to do the same.

Once the cold front passes it will be on the cold side tomorrow
with highs in the upper 30s to middle 40s.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 218 AM CST Thu Feb 16 2023

One item to note is the mixed precipitation just before sunrise
Friday morning is no longer in the grids.

Dry weather stays around through the weekend with gradual
warming. By Sunday highs will be mid 50s to around 60 with mostly
sunny skies. The next rain chances will be on Monday with a
couple of impulses and a low/trof over Canada. Rain stays in the
extended forecast with thunderstorms returning again Tuesday
night(ish).

&&

.AVIATION...
(12Z TAFS)
Issued at 538 AM CST Thu Feb 16 2023

It's going to be a stormy day across Middle Tennessee. Storms are
already developing across the northwest portion of Middle
Tennessee, and more storms will move across the mid state this
afternoon with the fropa. Look for ceilings to remain MVFR/IFR
thru the TAF period, with LLWS also developing due to the strong
near-surface winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  34  43  25 / 100  80   0   0
Clarksville    70  33  42  25 / 100  40   0   0
Crossville     64  31  37  20 /  80 100  10   0
Columbia       69  33  42  22 / 100  80   0   0
Cookeville     67  33  38  23 /  90 100   0   0
Jamestown      66  31  37  22 /  90 100  10   0
Lawrenceburg   69  33  41  22 / 100  90   0   0
Murfreesboro   70  34  41  21 / 100  90   0   0
Waverly        68  31  41  24 /  90  40   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......JB Wright
SHORT TERM...12
LONG TERM....12
AVIATION.....Rose
Hazardous weather outlook, Feb 16, 2:15 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
215 AM CST Thu Feb 16 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-170815-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
215 AM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Strong to severe storms will be possible this morning through the
afternoon hours. Strong to damaging wind gusts will be the primary
threat, but isolated tornadoes as well as heavy rain leading to
flooding will also be possible. The threat of severe weather will
come to an end with the passing of the cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local and state guidelines.

12

The radar

The Ft Campbell radar (KHPX), 53 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 3 flash flood, 3 tornado, 3 flood, 1 lightning. Local standard time, as filed.

Flash Flood, Stewart

When
February 16, 11:55 AM CST to 2:00 PM CST
Where
Stewart County, 2.35 mi NNW of New Haven to 2.41 mi NNW of New Haven
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.530, -87.820

Heavy rain in the Dover area forced the evacuation of a daycare along Robertson Hill Road due to flood waters approaching the building. Damages are not known.

Flash Flood, Stewart

When
February 16, 12:16 PM CST to 2:00 PM CST
Where
Stewart County, 6.83 mi SE of Ft Henry to 7.02 mi SW of Dover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.415, -87.928

Heavy rain in the Dover area forced the closure of Upper Standing Rock Road due to flooding. Damages are not known.

Hail, Humphreys

When
February 16, 1:40 PM CST
Where
Humphreys County, 2.15 mi NNE of Hurricane Mills
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.000, -87.770

A tornado-warned thunderstorm produced ping pong size hail near Hurricane Mills.

Hail, Humphreys

When
February 16, 1:40 PM CST
Where
Humphreys County, 3.5 mi N of Hurricane Mills
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.020, -87.770

A tornado-warned thunderstorm produced quarter size hail just south of Waverly.

Hail, Humphreys

When
February 16, 1:53 PM CST
Where
Humphreys County, 2.57 mi SW of Few Chapel
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.070, -87.607

A tornado-warned thunderstorm produced ping pong size hail along Hurricane Creek Road southeast of McEwen.

Flash Flood, Maury

When
February 16, 2:00 PM CST to 3:00 PM CST
Where
Maury County, 0.81 mi W of Columbia to 0.82 mi WSW of Columbia
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.618, -87.064

Heavy rain in the Columbia area caused flash flooding. The Columbia Fire and Rescue shared photos of a flooded parking lot at the Brookwood Apartments near 7th Street and Academy. Damages are not known.

Thunderstorm Wind, Wayne

When
February 16, 3:05 PM CST to 3:08 PM CST
Where
Wayne County, 0.97 mi SW of Waynesboro to 0.54 mi SE of Waynesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.310, -87.782

A narrow swath of wind damage affected western and central Waynesboro. A home on Highway 64 West to the west of Longvue Drive was heavily damaged from the roof of a nearby barn blowing into it with wood beams puncturing through the walls of the home and breaking windows. Several trees were also blown down near the home. Further to the east, more trees were blown down along Highway 64 West and South High Street, and a detached carport was turned upside down on Woodtown Street. More trees, power lines, and fences were knocked down on South Main Street with one large tree falling onto a small business and shifting it off its foundation. Damages are estimated.

Lightning, Davidson

When
February 16, 3:30 PM CST
Where
Davidson County, 0.77 mi SW of Berryville
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.193, -86.640

A home on Highland Place Way in Hermitage was struck by lightning during the afternoon. Firefighters quickly responded after reports were received of fire coming out of the roof. The lightning strike set the attic on fire. Fortunately, firefighters were able to keep the fire from spreading beyond the attic, but the homeowner's second floor was also badly damaged by water. Damages are a rough estimate for the damaged roof, destroyed attic, and water damage to the second floor. Nobody was hurt in the fire.

Tornado, Lawrence

When
February 16, 3:38 PM CST to 3:44 PM CST
Where
Lawrence County, 0.97 mi W of Mt Lebanon to 2.3 mi SSW of Red Hill
Rating
EF0
Path length
3.3 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.249, -87.487

An EF0 tornado touched down on South Hood Road and moved northeast blowing down numerous trees. More trees were blown down with minor damage to outbuildings on North Bradley Road and Mount Lebanon Road. The worst damage occurred along Granddaddy Road at Gore Road, where numerous large trees were snapped and uprooted and outbuildings damaged. One large tree fell onto a home crushing much of the structure. The tornado apparently lifted south of Robertson Road. Damages are estimated.

Tornado, Lawrence

When
February 16, 3:57 PM CST to 4:03 PM CST
Where
Lawrence County, 0.89 mi SE of Webber City to 2.37 mi ESE of Alexander Spgs
Rating
EF0
Path length
3.44 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.340, -87.290

An EF0 tornado touched down in Ethridge north of Brewer Road and moved northeast, blowing the storefront off a building on Highway 43. Continuing northeast, the tornado snapped and uprooted numerous trees along Rushing Road and caused minor damage to a few homes and outbuildings. More barns and farm outbuildings were damaged and trees blown down on East Edan Road, Morgan Drive, Tom Lane, and Marcell Falls Road before the tornado lifted west of Cross Road. Damages are estimated.

Hail, Williamson

When
February 16, 4:30 PM CST
Where
Williamson County, 1.91 mi SSE of Triune
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.843, -86.660

Ping pong size hail was reported near Triune via Twitter.

Tornado, Marshall

When
February 16, 4:38 PM CST to 4:42 PM CST
Where
Marshall County, 1.51 mi SE of Verona to 1.97 mi NNW of Farmington
Rating
EF1
Path length
1.41 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.516, -86.760

A low end EF-1 tornado touched down near Big Rock Creek northwest of Farmington and moved northeast, damaging a barn and blowing down dozens of trees west of Bethbirei Road. A home on Bethbirei Road was damaged by a large uprooted tree falling on it, and several nearby outbuildings were also damaged. Further northeast, dozens more trees were snapped and uprooted south of Wade Brown Road, and an RV was blown over with a horse trailed partially|blown on top of it. A home further east of Wade Brown Road suffered minor exterior damage, while several nearby barns were damaged or destroyed. Other trees and a nearby barn on Stegall Road were heavily damage, with tree limbs and debris from the barn blown up to 600 yards away across adjacent farm fields before the tornado lifted. Damages are estimated.

Thunderstorm Wind, Bedford

When
February 16, 5:00 PM CST
Where
Bedford County, Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.470, -86.580

Three power poles were broken and downed along Highway 64 near Shelbyville due to severe thunderstorm winds. Damages are estimated.

Hail, Bedford

When
February 16, 5:15 PM CST
Where
Bedford County, 1.32 mi ENE of Shelbyville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.490, -86.450

Numerous reports of quarter size hail was received in Shelbyville.

Thunderstorm Wind, White

When
February 16, 6:17 PM CST
Where
White County, 0.43 mi NE of Yankeetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.983, -85.424

Severe thunderstorm winds downed a tree along Monterey Highway near Yankeetown Church in Sparta. Damages are estimated.

Hail, White

When
February 16, 6:17 PM CST
Where
White County, 1.06 mi ENE of Bon Air
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.938, -85.364

Quarter size hail was reported near Bon Air.

Thunderstorm Wind, White

When
February 16, 6:19 PM CST
Where
White County, 1.43 mi NE of Spring Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.012, -85.359

Severe thunderstorm winds downed trees along Mack Floyd Road near Sparta. Damages are estimated.

Flood, Lawrence

When
February 16, 6:30 PM CST
Where
Lawrence County, 2.01 mi WNW of Center to 0.25 mi E of Alexander Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.359, -87.484

Heavy rain across Lawrence County flooded nearly all low water crossings and forced their closure. Any damages are not known.

Flood, Marshall

When
February 16, 7:00 PM CST
Where
Marshall County, 1.98 mi N of Petersburg to 5.51 mi WNW of Palmetto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.348, -86.655

Heavy rain across Marshall County flooded and closed several roads in the county. Any damages are not known.

Flood, White

When
February 16, 11:20 PM CST
Where
White County, 1.72 mi WNW of Bakers Xrds to 2.62 mi NE of Spring Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
36.032, -85.577

Heavy rain across White County flooded several roads, rendering them impassable. Any damages are not known.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070110, 1070111, 1070113, 1070114, 1070115, 1070112, 1070537, 1070117, 1070534, 1070535, 1070105, 1070536, 1070118, 1070119, 1070106, 1070107, 1070108, 1070538, 1070539, 1070540.